Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 222, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2011, 7:10 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2011, 7:10 PM MDT (01:10 UTC)
- Expired
- Jul 27, 2011, 7:51 PM MDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Pueblo radar (KPUX), 107 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2861 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
923
WUUS53 KGLD 280110
SVRGLD
COC017-063-280215-
/O.NEW.KGLD.SV.W.0222.110728T0110Z-110728T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT WED JUL 27 2011
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
SOUTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 815 PM MDT
* AT 707 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES
SOUTHWEST OF WILD HORSE...AND MOVING NORTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3879 10317 3900 10317 3922 10314 3913 10274
3861 10295 3863 10318
TIME...MOT...LOC 0110Z 196DEG 20KT 3873 10308
WIND...HAIL 60MPH 1.00IN
$$
JLUNDQUI3 follow-up statements
708
WWUS53 KGLD 280128
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
728 PM MDT WED JUL 27 2011
COC017-063-280215-
/O.CON.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/
CHEYENNE CO-KIT CARSON CO-
728 PM MDT WED JUL 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 815 PM MDT...
AT 726 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED NEAR WILD HORSE...AND WAS MOVING
NORTH AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WILD HORSE AND AROYA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3876 10317 3879 10317 3900 10317 3922 10314
3913 10274 3874 10290
TIME...MOT...LOC 0128Z 196DEG 20KT 3882 10305
WIND...HAIL 60MPH <.50IN
$$
FOLTZ381 WWUS53 KGLD 280145 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 745 PM MDT WED JUL 27 2011 COC017-063-280215- /O.CON.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/ CHEYENNE CO-KIT CARSON CO- 745 PM MDT WED JUL 27 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES UNTIL 815 PM MDT... AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WILD HORSE...AND WAS MOVING NORTH AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3913 10274 3878 10293 3882 10310 3922 10314 TIME...MOT...LOC 0145Z 197DEG 17KT 3889 10302 WIND...HAIL 60MPH <.50IN $$ FOLTZ
070 WWUS53 KGLD 280151 SVSGLD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 751 PM MDT WED JUL 27 2011 COC017-063-280201- /O.CAN.KGLD.SV.W.0222.000000T0000Z-110728T0215Z/ CHEYENNE CO-KIT CARSON CO- 751 PM MDT WED JUL 27 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN KIT CARSON AND NORTHWESTERN CHEYENNE COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...INTENSE CLOUD TO GROUND LIGHTNING AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN GOODLAND. LAT...LON 3913 10274 3878 10293 3882 10310 3922 10314 TIME...MOT...LOC 0151Z 197DEG 17KT 3892 10301 $$ FOLTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 5:00 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 27, 5:00 PM MDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 500 PM MDT WED JUL 27 2011 .DISCUSSION... 308 PM MDT FRI JUN 3 2011 17Z WATER VAPOR IMAGERY CONTINUING TO SHOW UPPER LEVEL RIDGE LOCATED OVER CENTRAL CONUS WITH AXIS GENERALLY ACROSS THE UPPER/MID MISS VALLEY AND TROUGH PROGRESSING ACROSS PAC NORTHWEST WITH SW FLOW ALOFT IN BETWEEN OVER CWA. SUBTROPICAL PLUME OF MOISTURE CONTINUES TO FLOW NORTHEASTWARD FROM AZ/NM NORTHEASTWARD ACROSS CWA AND INTO THE UPPER MIDWEST AROUND AFOREMENTIONED UPPER HIGH. AT THE SURFACE...WINDS ARE GENERALLY NORTHWEST ACROSS THE AREA BEHIND A COLD FRONT WHICH WAS QUASI-STATIONARY APPROX FROM EAST OF PHILLIPSBURG KANSAS SOUTHWESTWARD TOWARDS THE SOUTHWEST CORNER OF KANSAS. PRIMARY FORECAST CONCERN CONTINUES TO BE ONGOING PRECIP CHANCES MAINLY OVER THE NEXT FEW DAYS. SHORT TERM (TONIGHT-FRIDAY)...UPPER LEVEL RIDGE CURRENTLY IN PLACE ACROSS THE CENTRAL CONUS WILL FLATTEN OVER THE NEXT DAY OR TWO. THIS EVENING SFC WINDS ARE EXPECTED TO VEER TO THE NORTHEAST BY 00Z WHICH WILL CREATE SURFACE CONFLUENCE/CONVERGENCE ACROSS SOUTHWEST COLORADO. STORMS ARE EXPECTED TO INITIATE IN THIS AREA AND PROGRESS TO THE EAST/NORTHEAST INTO THE SOUTH/SOUTHWEST FA. STORMS ARE ALSO EXPECTED TO FORM ALONG THE FRONT TO THE SE OF THE AREA BUT STORM MOTIONS SHOULD KEEP MOST IF NOT ALL OF THESE STORMS EAST. MAY TWEAK POPS SLIGHTLY IN A FEW AREAS FOR THIS EVENING BUT GENERALLY SPEAKING ONGOING POPS LOOK REASONABLE. OVERNIGHT BETTER LIFT ARRIVES WITH SOME LARGE SCALE FORCING FOR ASCENT NOTED ON 700-300MB DIV-Q FIELDS COUPLED WITH A 30-40KT 850MB LLJ NOTED. WILL RAISE POPS TO LIKELY ROUGHLY ACROSS THE EASTERN HALF/THIRD OF FA OVERNIGHT AS OPERATIONAL MODELS AND ENSEMBLE MEMBERS IN GOOD AGREEMENT GENERATING PRECIP IN THIS AREA AND CAN/T FIND A SOLID METEOROLOGICAL REASON TO DISAGREE. THURSDAY MORNING KEPT LOW CHANCE POPS ACROSS THE FAR EAST BUT THIS MAY REQUIRE ADJUSTING DEPENDENT UPON FORWARD MOTION OF EXPECTED OVERNIGHT MCS AND TRAILING SUBSIDENCE. OTHERWISE CONVECTION/PRECIP SHOULD TAPER DURING THE MORNING. THURSDAY AFTERNOON/EVE AND FRIDAY AFTERNOON EVE THE PATTERN WILL BE SIMILAR TO TODAY/S WITH CONVECTION FORMING ALONG STATIONARY FRONTAL BOUNDARY ACROSS SOUTHWEST KS/SOUTHEAST COLO AND SPREADING NORTHEASTWARD ACROSS FA...WITH A SLIGHT WEIGHT TO POPS AND QPF ACROSS SOUTHEAST FA NEAR FRONTAL ZONE. IN THE EXTENDED (SAT-TUE)...INITIALLY ZONAL FLOW UNDER NORTHERN PERIPHERY OF EAST-WEST UPPER LEVEL HIGH ACROSS SOUTHERN CONUS WILL AMPLIFY ACROSS THE CENTRAL CONUS AS UPPER LEVEL RIDGE OF HIGH PRESSURE STRENGTHENS ACROSS REGION. MAIN CHANGE DURING THE PERIOD WAS TO DELAY FRONTAL PASSAGE UNTIL TUESDAY VERSUS MONDAY WITH OPERATIONAL MODELS COMING INTO A BIT BETTER AGREEMENT REGARDING THIS FEATURE. AS A RESULT...HAVE BUMPED MAX TEMPS UP A DEGREE OR TWO SUNDAY AND PARTICULARLY MONDAY. INTRODUCED LOW CHANCE POPS ACROSS NORTHERN CWA TUESDAY AS FRONT STALLS ACROSS THE SOUTH WITH AN APPROACHING SHORTWAVE TROUGH AT THAT TIME. 050 && .AVIATION... 500 PM MDT WED JUL 27 2011 FOR THE 00Z TAFS...EXPECTING SHOWERS AND THUNDERSTORMS THIS EVENING INTO THE MORNING HOURS THROUGH MUCH OF THE REGION. WHILE THERE IS CONVECTIVE POTENTIAL NEAR KMCK...THE FORCING IS BETTER AT KGLD AND FURTHER SOUTH. HAVE CB GROUPS FOR KMCK IN THE TAFS...AND VCTS WITH A TEMPO GROUP FOR -TSRA AT KGLD. PREVAILING WINDS ARE EXPECTED TO BE VARIABLE AND LIGHT...BUT THUNDERSTORM OUTFLOW MAY LEAD TO BRIEF STRONG WINDS...ESPECIALLY AT KGLD. AS THE TERMINALS RADIATE AND COOL OVERNIGHT...THERE IS A CHANCE FOR BRIEF PERIODS OF LOW CEILINGS AND REDUCED VISIBILITIES ACROSS THE REGION...BUT STILL LOOKS LIKE PREVAILING CONDITIONS AT THE TERMINALS WILL BE VFR. HAVE INCLUDED SCATTERED LOW CLOUDS BY 10Z AT BOTH TERMINALS. DURING THE DAYTIME...THERE WILL CONTINUE TO BE POTENTIAL FOR CONVECTION...SO HAVE INCLUDED CB GROUPS AGAIN AT 14Z. CJS && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jul 27, 10:26 AM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1026 AM MDT WED JUL 27 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281215- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1026 AM MDT WED JUL 27 2011 /1126 AM CDT WED JUL 27 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDEX VALUES OF 100 TO 104 DEGREES ARE EXPECTED EAST OF A LINE FROM NORTON THROUGH HILL CITY TO GOVE KANSAS. SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE LATE THIS AFTERNOON AND ESPECIALLY THIS EVENING ACROSS THE AREA. STORMS WILL CONTINUE INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE THURSDAY AFTERNOON AND EVENING. DURING THE OVERNIGHT HOURS THUNDERSTORMS WILL BECOME HEAVY RAIN PRODUCERS. ISOLATED TO SCATTERED THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH TUESDAY. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED BUT LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:50 PM MDT | Special Weather Statement | GLD | Kit Carson | 25 min |
| Jul 28, 3:19 PM MDT | Special Weather Statement | GLD | Cheyenne | 26 min |
| Jul 28, 4:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jul 28, 4:19 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 56 min |
| Jul 28, 4:27 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 34 min |
| Jul 28, 5:29 PM MDT | Special Weather Statement | GLD | Cheyenne | 46 min |
| Jul 28, 5:40 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 34 min |
| Jul 28, 5:53 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 67 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.